Colorado, 2005

Hail in Colorado, July 5, 2005

July 5, 2005 · NWS BOU · 15 events in 6 counties and zones

15 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 5, 1:35 AM MST, 11 hours 33 minutes earlier.

Area forecast discussion, Jul 5, 1:35 AM MST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
235 AM MDT TUE JUL 5 2005

.SHORT TERM...APPEARS TO BE A DISTURBANCE OVER NRN UT WHICH WILL
AFFECT NRN CO LATER TODAY AS IT MOVES ACROSS IN WNW FLOW ALOFT.  SFC
BASED CAPES BY AFTN OVER NERN CO WILL BE AOA 2000 J/KG IF DEWPOINTS
CAN HOLD IN THE UPPER 40S TO LOWER 50S.  THUS SHOULD SEE A FEW SVR
STORMS WITH LARGE HAIL AND STRONG WINDS SIMILAR TO WHAT OCCURED
YESTERDAY.  OVER HIGHER ELEVATIONS LOW LEVEL MOISTURE IS STILL
LACKING SO STORMS WILL BE HIGH BASED AND PRODUCE MOSTLY LIGHTNING
AND WIND AND LIMITED RAINFALL.  TEMPS TODAY SHOULD BE SIMILAR TO
YESTERDAY AS 850-700 MB READINGS CHANGE LITTLE.  FOR TONIGHT SOME
CONVECTION WILL LINGER OVER THE NERN PLAINS DURING THE EARLY EVENING
HOURS BUT SHOULD END BY MIDNIGHT.

.LONG TERM...UPR RDG STILL PROGGED TO BLD ACRS THE SWRN CONUS.
INTERESTING TO NOTE THAT PRIOR TO THIS EVENINGS MDL RUNS...BOTH THE
GFS AND NAM HAVE BEEN TRYING TO DRY OUT THE ATMS BY DAY 2 IN EARLIER
RUNS. IN REALITY...THIS HAS NOT HAPPENED AS AIRMASS ACRS THE PLAINS
HAS ABT THE SAME AMT OF PRECIP WATER VALUES AS IT DID A COUPLE OF
DAYS AGO.  BUT NOW...IT SEEMS THAT THE MDLS HAVE GIVEN UP ON THE
DRYING IDEA AND PWS ARE PROGGED TO HOVER ARND 0.75 EACH AFTERNOON
THIS WEEK.  A COUPLE OF LTL WAVES WL MOV THRU THE AREA SOMETIME TUES
AND AGAIN WED AFTN.  TIMING OF THESE FEATURES IS OF THE ESSENCE AS A
LTL LIFT WL ACCOMPANY THESE WAVES.  IF THEY ARRIVE DURING THE HEIGHT
OF INSTABILITY IN THE AFTN HRS...THESE WAVES WL HELP SPUR ON
CONVECTION ACRS THE PLAINS.  FOR NOW...WL INCRS POPS TO SCT ALG THE
ERN FLANK OF THIS FCST AREA WHERE THE BEST MSTR RESIDES.  NEW SPC
DAY 2 OUTLOOK INCLDS ERN PLAINS OF CO IN SLGT RISK FOR SVR WX WHICH
SEEMS APPROPRIATE GIVEN 2500 J/KG POS ENERGY IN AN UNMODIFIED
SOUNDING TUESDAY AFTN.  MUCH LESS MSTR RESIDES OVR THE MTNS AND LTL
IF ANY RAIN WILL FALL IN THE HIGH COUNTRY THE NEXT COUPLE OF DAYS.
SMLR WX XPCTD WED.

LOOKING AHD TWD NEXT WKND...UPR TROF WL DIG INTO SRN CALIF WHICH
WOULD ALLOW DEEP SLY FLOW TO DVLP ACRS AZ AND PERHAPS SOME SOME MSTR
TO FINALLY GET DRAWN INTO THE SOUTHWEST FM MEXICO. IF THIS MSTR GETS
DP ENUF...SOME RAIN MAY FINALLY SIFT INTO THE MTNS NEXT WEEK...BUT
FOR NOW WL KEEP ISOLD POPS IN CUR FCST FOR DAILY AFTN/EVE CONVECTION.

&&

.BOU...NONE.

&&

RPK/046
Hazardous weather outlook, Jul 5, 10:14 AM MST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT TUE JUL 05 2005

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT TUE JUL 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON OVER
THE PLAINS OF NORTHEAST COLORADO AND CONTINUE INTO THE EVENING
HOURS.  SOME OF THE STORMS COULD BECOME SEVERE WITH HAIL AND
DAMAGING WINDS POSSIBLE.  THE BEST CHANCE FOR SEVERE STORMS WILL BE
EAST OF A LINE FROM GREELEY TO DENVER.  HOWEVER...SOME LATE MORNING
CLOUDINESS IS KEEPING MIDDAY TEMPERATURES COOL AND THE AIRMASS
STABLE.  DECREASING CLOUDS AFTER 2 PM WILL ALLOW FOR STRONG HEATING
WHICH CAUSE THE AIRMASS TO BECOME UNSTABLE AFTER 3 PM WITH
THUNDERSTORMS FORMING.

IN THE MOUNTAINS...EXPECT HIGH BASED STORMS WHICH WILL PRODUCE GUSTY
WINDS AND LIGHTNING BUT VERY LITTLE RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN
WEDNESDAY.  DUE TO STRONG INSTABILITY IN THE ATMOSPHERE...SOME
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THE PLAINS WITH THE
PRIMARY THREAT BEING LARGE HAIL.  MUCH LESS THUNDERSTORM ACTIVITY IS
EXPECTED IN THE MOUNTAINS AND ALONG THE FOOTHILLS.

FOR THE PERIOD THURSDAY THROUGH MONDAY...A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED TO CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3PM AND INTO THE EVENING
HOURS.

D-L/DANKERS

In the hours before

Local storm report, Jul 5, 7:21 AM MST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
821 AM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             10 E FLEMING            40.68N 102.65W
07/04/2005  1.75 INCH        PHILLIPS           CO   TRAINED SPOTTER

            90 PERCENT OF WHEAT FIELD DESTROYED. TRUCK WAS DAMAGED.
            SHINGLES OFF OF ROOF. BROKEN WINDOWS IN SHED.

0637 PM     HAIL             3 WSW FORT MORGAN       40.25N 103.86W
07/04/2005  0.75 INCH        MORGAN             CO   TRAINED SPOTTER

0634 PM     HAIL             4 WSW FORT MORGAN       40.24N 103.87W
07/04/2005  0.88 INCH        MORGAN             CO   TRAINED SPOTTER

0605 PM     HAIL             JACKSON RESERVOIR       40.38N 104.07W
07/04/2005  2.00 INCH        MORGAN             CO   LAW ENFORCEMENT

0602 PM     HAIL             4 NNE GOODRICH          40.41N 104.03W
07/04/2005  1.75 INCH        MORGAN             CO   TRAINED SPOTTER

0555 PM     HAIL             4 S BURDETT             40.31N 102.96W
07/04/2005  1.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0553 PM     HAIL             3 S ELBA                39.88N 103.18W
07/04/2005  1.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0546 PM     HAIL             1 NE GILL               40.46N 104.52W
07/04/2005  1.75 INCH        WELD               CO   TRAINED SPOTTER

0516 PM     HAIL             8 NE EATON              40.61N 104.60W
07/04/2005  1.00 INCH        WELD               CO   TRAINED SPOTTER

            HAIL WAS SOFT AND SLUSHY

0505 PM     HAIL             5 E REIRADON HILL       40.57N 102.93W
07/04/2005  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

0457 PM     HAIL             10 NNW AKRON            40.30N 103.28W
07/04/2005  0.88 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

BENTON

The radar

The Denver radar (KFTG), 76 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Elbert

When
July 5, 1:08 PM MST
Where
Elbert County, 13 mi S of Agate
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.950

Hail, Elbert

When
July 5, 1:12 PM MST
Where
Elbert County, 13 mi S of Agate
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.950

Hail, Washington

When
July 5, 2:57 PM MST
Where
Washington County, 14 mi NNE of Otis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -102.850

Hail, Lincoln

When
July 5, 3:20 PM MST
Where
Lincoln County, 8 mi NE of Karval
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -103.433

Hail, Weld

When
July 5, 4:22 PM MST to 4:52 PM MST
Where
Weld County, 12 mi N of New Raymer
Measured
4.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -103.783

Softball size hail damaged property and crops. Numerous windows were broken and leaves stripped off all the vegetation. The hail ranged from penny to softball size during the deluge.

Hail, Weld

When
July 5, 4:38 PM MST to 4:52 PM MST
Where
Weld County, 20 mi E of Grover
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -103.833

Hail, Weld

When
July 5, 4:38 PM MST
Where
Weld County, 26 mi E of Hereford
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -103.800

Hail, Weld

When
July 5, 5:00 PM MST to 5:18 PM MST
Where
Weld County, 8 mi NE of Barnesville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -104.383

Golfball size hail destroyed a wheat crop.

Hail, Weld

When
July 5, 5:31 PM MST
Where
Weld County, 9 mi E of Barnesville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.483, -104.317

Hail, Logan

When
July 5, 5:44 PM MST
Where
Logan County, 10 mi W of Sterling
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -103.383

Hail, Morgan

When
July 5, 5:48 PM MST
Where
Morgan County, 12 mi NNE of Hillrose
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.483, -103.433

Hail, Logan

When
July 5, 6:00 PM MST
Where
Logan County, 4 mi W of Merino
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.483, -103.433

Hail, Washington

When
July 5, 6:09 PM MST
Where
Washington County, 21 mi NW of Akron
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.383, -103.483

Hail, Logan

When
July 5, 6:11 PM MST
Where
Logan County, 5 mi N of Merino
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -103.350

Hail, Washington

When
July 5, 6:17 PM MST
Where
Washington County, 18 mi NW of Akron
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.350, -103.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466217, 5466216, 5466215, 5466214, 5466221, 5466213, 5466222, 5466212, 5466211, 5466210, 5466220, 5466209, 5466219, 5466208, 5466218.